Alert archive / North Carolina / Tornado Warnings in 2004

Tornado Warning 17, NWS Wakefield, VA

June 25, 2004Pasquotank County, North Carolina

NWS Wakefield, VA issued this tornado warning at Jun 25, 2004, 4:33 PM EDT for Pasquotank County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2004, 4:33 PM EDT (20:33 UTC)
Expired
Jun 25, 2004, 5:00 PM EDT
In force
27 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Pasquotank County, NC

The radar

The Norfolk radar (KAKQ), 111 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WFUS51 KAKQ 252033
TORAKQ
NCC139-252100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
433 PM EDT FRI JUN 25 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  PASQUOTANK COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR RABBIT
  CORNER...OR ABOUT OVER ELIZABETH CITY...MOVING EAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  GLEN COVE BY 445 PM EDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3618 7627 3621 7628 3622 7632 3633 7632
      3632 7619 3629 7621 3624 7613 3622 7613
      3619 7607 3615 7606 3615 7620

$$

NS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jun 25, 4:30 PM EDT, 3 minutes earlier.

Area forecast discussion, Jun 25, 4:30 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
430 PM EDT FRI JUN 25 2004

.SYNOPSIS...
BUSY AFTERNOON AS AREA OF SHOWERS AND THUNDERSTORMS ASSOC WITH WAA
PATTERN AND LEAD FRONTAL WAVE...INCLUDING SOME SUPERCELLS...NO
EXITING THE AREA TO THE EAST. ANOTHER AREA OF RAIN AND TSTMS POISED
UPSTREAM...OVER SW VA AND KY. THIS NEXT BATCH OF RAIN...ASSOC WITH
A SECOND FRONTAL WAVE...SHOULD MOVE EASTWARD...AND OVER THE FA...
TONIGHT.

&&

.SHORT TERM (TONIGHT AND SAT)...
WAVES ALONG FRONT TO LIFT NE FROM SW VA THIS EVENING TO LONG ISLAND
ON SAT. TRAILING COLD FRONT THEN PROGGED TO DROP SEWD ACROSS THE
FA DURING THE DAY ON SAT. TONIGHTS SYSTEM SHOULD BRING MORE RAIN
INTO THE AREA...WITH EMBEDDED THUNDERSTORMS...BUT NOT CLEAR OF A
SEVERE THREAT WITH THE SECOND BATCH...AS AMS MAY BE WORKED OVER.
PRECIP SHOULD END FROM NW TO SE ON SAT...AS FRONT DROPS SOUTHWARD
ACROSS THE AREA.

&&

.LONG TERM (SAT NIGHT AND BEYOND)...THROUGH EARLY MON...MODELS FAIRLY
SIMILAR WITH FRONT SITUATED S OF THE FA...AND LESS HUMID AMS IN
PLACE. GFS THEN PRODUCES A NUMBER OF UVV BULLS EYES AS MODEL
GENERATES WAVES ALONG THE FRONT...AND POTENTIALLY PRECIP INTO THE
AREA...ESP SRN ZONES. WILL CARRY LOW POPS FOR NOW FOR THESE
SYSTEMS...20 PCT OR SO...AND CONTINUE WITH GENERALLY DRY FCAST WED
THRU FRI...IN LINE WITH FCSTR CONSENSUS...ALTHOUGH THOSE PERIODS
REMAIN UNCERTAIN.

&&

.AVIATION...
IFR WITH TSTMS AND RAIN...VFR TO MVFR OUTSIDE OF AREAS OF RAIN AND
TSTSMS.

&&

.MARINE...
SPECIAL MARINE WARNINGS OUT NOW FOR CONVECTION.  OTHERWISE...NO SCA
CONDITIONS EXPECTED.

&&

.HYDROLOGY...
WITH POTENTIAL OF ADDITIONAL HEAVY RAINFALL WITH SECOND BATCH...WILL
HAVE TO MONITOR RIVER LEVELS.

 &&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   66  83  60  79 /  70  40  10  10
OXB   69  79  62  74 /  70  40  10  10
WAL   69  85  64  78 /  70  40  10  10
FVX   66  86  60  82 /  80  40  10  10
RIC   68  84  62  82 /  70  40  10  10
PTB   68  87  61  82 /  80  40  10  10
AKQ   68  85  61  82 /  70  40  10  10
PHF   71  86  64  82 /  70  40  10  10
ORF   71  82  67  81 /  70  40  10  10
ECG   72  84  67  83 /  70  50  20  10
&&

18/22
Hazardous weather outlook, Jun 25, 5:30 AM EDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI JUN 25 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-260900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND
VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-
FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-GREENSVILLE VA-
HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-ISLE OF WIGHT
VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-
LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-MECKLENBURG
VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-NORTHUMBERLAND
VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-POWHATAN VA-PRINCE EDWARD
VA-PRINCE GEORGE VA-RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK
VA- SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
WESTMORELAND VA-WICOMICO MD-YORK VA-
530 AM EDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. ALSO...THERE IS A RISK OF LOCALIZED FLOODING IN ANY
DOWNPOURS DURING THUNDERSTORMS THIS AFTERNOON AND TONIGHT. REFER TO
THE SPECIAL WEATHER STATEMENT...WBCSPSAKQ/WWUS81 KAKQ/...ISSUED AT
438 AM EDT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

FORECASTER ID
33

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jun 25, 2:44 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
244 PM EDT FRI JUN 25 2004

VAZ098-251915-
VIRGINIA BEACH VA-
244 PM EDT FRI JUN 25 2004

...STRONG THUNDERSTORM OVER SOUTHERN VIRGINIA BEACH...

AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN CITY OF VIRGINIA BEACH...OR
ABOUT 9 MILES NORTH OF CURRITUCK...MOVING NORTHEAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR RURAL SOUTHEASTERN CITY OF
VIRGINIA BEACH AT 300 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. HEAVY
RAINFALL WITH THIS STORM MAY CAUSE LOCALIZED FLOODING ON STREETS AND
IN LOW LYING AREAS.

FOSTER
Local storm report, Jun 25, 3:21 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
321 PM EDT FRI JUN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     DOWNTOWN SUFFOLK        36.72N 76.59W
06/25/2004                   CITY OF SUFFOLK    VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN THE WHALEYVILLE SECTION.

&&

CY
Local storm report, Jun 25, 3:39 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
339 PM EDT FRI JUN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TSTM WND DMG     3 N GATES               36.55N 76.77W
06/25/2004                   GATES              NC   LAW ENFORCEMENT

            TREES DOWN ALONG HWY 13 NEAR VA BORDER.

0213 PM     TSTM WND GST     DRUM HILL               36.54N 76.73W
06/25/2004  0 MPH            GATES              NC   LAW ENFORCEMENT

            TREES DOWN

&&

CY
Local storm report, Jun 25, 3:58 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
358 PM EDT FRI JUN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TORNADO          S DOLPHIN               36.84N 77.79W
06/25/2004  F1               BRUNSWICK          VA   NWS EMPLOYEE

            INTERMITTENT 3 MILE PATH 50 YARDS WIDE. PATH STARTED 1
            MILE SSW OF DOLPHIN MOVED EAST. CROP DAMAGE AND TREES
            DOWN TIN ROOFS OFF SHEDS.

&&

CY
Local storm report, Jun 25, 4:21 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
421 PM EDT FRI JUN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TORNADO          ELIZABETH CITY          36.30N 76.22W
06/25/2004                   PASQUOTANK         NC   LAW ENFORCEMENT

            NUMEROUS REPORTS OF TORNADO TOUCH DOWN IN THE VICINITY OF
            SALEM CHURCH RD.

&&

CY
Local storm report, Jun 25, 4:28 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
428 PM EDT FRI JUN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FUNNEL CLOUD     CURRITUCK               36.45N 76.01W
06/25/2004                   CURRITUCK          NC   LAW ENFORCEMENT

            FUNNEL CLOUD OBSERVED VICINITY OF MARSHALL RD. NO TOUCH
            DOWN.

&&

CY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 2:52 PM EDTSevere Thunderstorm WarningAKQGates38 min
Jun 25, 3:30 PM EDTSevere Thunderstorm WarningAKQCamden, Currituck30 min
Jun 25, 4:07 PM EDTTornado WarningAKQCurrituck23 min
Jun 25, 4:23 PM EDTTornado WarningAKQCamden, Currituck22 min

Nearby

Tornado Warnings in North Carolina, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.